'Amazing' drug can cause osteoporosis
The same class of drugs used to treat everything from asthma and rheumatoid arthritis to skin conditions can also be one of the causes of osteoporosis.
Called glucocorticoids, these drugs include prednisone, cortisone and other steroids widely available in generic formulations and prescribed for an estimated 1 million people annually. "It's really an amazing anti-inflammatory," says Dr. Stuart Silverman, medical director at the Cedars-Sinai Bone Center of Excellence, part of highly rated Cedars-Sinai Medical Center in Los Angeles.
In small doses over a short period, such as a 10-day treatment course for poison ivy, the risk of side effects from glucocorticoids is relatively low. But, Silverman says, as dosing and treatment time increase - to treat persistent symptoms of arthritis, for example - so does risk.
People who develop osteoporosis from taking these steroids face an increased risk of fractures from a thinning and weakening of the bones, says Dr. Jennifer Grossman, who has written about prevention and treatment of glucocorticoid-induced osteoporosis for the American College of Rheumatology. "As with any medication, patients need to weigh the risks and benefits," Grossman says.
Experts advise talking to your doctor about all your options, including treatment alternatives, and whether a bone density test is needed to assess osteoporosis risk. Ask about osteoporosis prevention, too, including weight-bearing exercise and getting adequate calcium and vitamin D.